Skip to content
crying after c5c6fusion
avatar
peanut99 posted:
I had my fusion on March 25, after a month of being so fatigued they finally figured out I was on to many narcotics. Since then I will find my self crying for no reason at all. Sometimes I will cry for an entire day off and on. I am still in some pain and just started going to physical therapy. I a 42 and never had a surgery in my life. My doctor said that it is common and my therapist upped my Cymbalta from 60 mg to 90 mg and it helped for 2 weeks. I had blood work done and my vitamin D is very low, They told me surgery to the vertebrae does different things to women, even can cause menopause. Has anyone else had the depression/crying like I have?
Reply
 
avatar
annette030 responded:
Keep in mind that the meds they often use in anesthesia may hook up with fat cells in your body, and then gradually, slowly release into your blood stream. This is how my neurosurgeon explained it to me when I had C5-6 surgery done. I did not believe I would be able to go back to work after 6 weeks, but I did, full time with no restrictions other than not lifting above shoulder level. He also did not do surgery on spines to prevent pain, only to keep function. He said it was a 50/50 deal as far as pain went, and the risks were too great.

Did you expect to be pain free after surgery? Not meeting your own expectations would be very depressing.

Does your doctor recommend vit D supplementation?

Take care, Annette

PS, my hand came back with full use of my fingers!!!!!
 
avatar
ctbeth responded:
Hi Peanut99~

A second to everything that Annette points out.

Also, it's only been a bit over two months.
Chances are on your favour that you'll feel better as you get closer to the one-year benchmark.

I do hope that you'll post again and let us know how you're feeling.

BethH
 
avatar
peanut99 replied to ctbeth's response:
I did have a blood test and my vitamin d was very low. I go back in July to get another blood test done. My doctor also increased my Cymbalta to 120 mg. I am definitely crying less. I started physical therapy but since my vit. d is low, I am still lethargic. I just don't have the energy like I used to, but then again, I'm still in the healing process. Thank you so much for your comments
 
avatar
annette030 replied to peanut99's response:
My vit D was also in the lower side of the normal range, my internist suggested I take a supplement, which I have taken religously since, many years ago. I have not noticed any changes in pain or anything. I am not depressed at all. Your body will turn sunlight into Vit. D, but you need to get enough sun in the AM or afternoon/evening without sunblock. I have read it only takes 15-20 minutes once a day. Talk to your doctor about this, get more information.

When I was depressed some years back my therapist suggested CBT and gave me the name of a book, which I went out and bought. It is wonderful, does your therapist use CBT at all? The fact that you are on Cymbalta, and have a therapist already is great!!! Be sure and tell her/him what is going on with you.

Take care, Annette
 
avatar
peanut99 replied to annette030's response:
Hi all of you c5-c6 survivors!

My blood test showed my vit D is back up to the normal range. I still get emotional, but not as often. I still have tremors in my
right arm when I am having a tough day. I go back to my
surgeon tomorrow. I have been going to my physical therapist regularly, and started walking. I am a school teacher and school starts Aug. 9, and I want to have the energy and the oomph I used to have. I realized the other day that it has only been a little bit more than 4 months since the surgery, and with the busy summer I have had, I have been told that I am still going to have good and bad days. My physical therapist had one of those"Easy Readers" for sale and told me that it would work well for me since I have had trouble reading material during the classes I have been taking. It is like an easel with a clipboard. I'm excited to try it out at my next class. I also learned that I need to use my special oil that I put on my scar and move my esophagus and all the other stuff in my neck around daily so the soft tissue will spread so I don't always feel like I have a big knot in my throat. I still have trouble with hard foods; buy it's getting better

Do, or Did you all have good and bad days for the first year?
 
avatar
annette030 replied to peanut99's response:
I would assume that it would take a full year to recover from any kind of major surgery. It was so long ago, I really do not remember how long it took to recover.

The scar on my neck is barely visible now, I did nothing at all to it, so special oil or lotion. I do recall having some problems swallowing for awhile, but that has gone away also. I do recall being surprised that it took so long to recover from my surgery. I was an ER nurse, rode horses, etc., and expected to get right back to everything. No PT for me, I went right back to work in the ER full time at 6 weeks.

Give yourself a break already, it has only been four months since your surgery!!!

Take care, Annette
 
avatar
kasnomad responded:
Hi Peanut99, I am wondering if you are the same person who posted on ratemymd about a doctor on Vancouver Island. We had a similar experience and would like to compare notes. Hope you are doing well!
 
avatar
peanut99 replied to kasnomad's response:
I'm not that same person. I'm sorry . I live in Colorado. An update though , I'm a teacher and last August on bus duty I fell backwards from stepping in a sprinkler hole that the summer crew never filled in. I continued to work, but I was on Workmans comp due to the tea curing complications I was having.i had X-rays done by my surgeon and my fusion was in tact but no MRI was done. Workmans Comp is a bitch!! I had less strength in my arm again and my headaches were getting worse. I went through Physical Therapy and saw my Workmans Comp dr every week or so. Even had to get a cat scan once because the pain was so intense since all the pressure after a fall is taken by c4 or c7 now since C5c6 are fused. After 3 months of Workmans comp I was released. At my year checkup my spine surgeon gave me a prescription to see a chiro for my headaches. After seeing him for about 6 weeks twice a week my headaches were gone but I was getting numbing and tingling in my right arm. I saw my surgeon last week, he had me have an MRI, and I have a ruptured disc between C6c7. He gave me an epidural shot in the area for the symptoms . I am now on a pain log for weeks to see if it will work . Since my surgery 15 months ago, I still can't wear lanyards around my neck or heavier necklaces due to a choking type sensation in my throat. I do use special oil on my neck to exercise my esophagus to decrease scar tissue, but it still hasn't helped as much as the dr thought. They now make cute stretchy lanyard bracelets that I wear for my school is and keys.

Let me know how you are doing! I know I wrote a book ! But spinal surgery is so different. It shocks the entire body. One thing I learned from my chiro is that every year after surgery, there is a 3% chance that the disc above or below will have some sort of problem .

Keep well everyone! Kim
 
avatar
cweinbl replied to peanut99's response:
Yes, Workman's Comp is a "bitch." I wouldn't wish it on my worst enemy. I'm also sorry to hear about your new disc herniation (C6-7). That sucks.


Most people with post spine-surgery pain need an actual pain medication, such as Hydrocodone, Oxycodone, Fentanyl, Kadian, etc.


Your case is complicated with headaches, which often do not respond well to most typical pain medications.


Ask your doctor for some real medication. Cymbalta is an anti-depressant.
cweinbl
csw2@bex.net


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

tramodol
have taken tramadol several times...i have seen no benefits to this med...extremely weak pain med More
Was this Helpful?
1 of 4 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.